Kansas, 2021

Winter Storm in Kansas, January 1, 2021

January 1, 2021 · NWS EAX · 5 events in 5 counties and zones

During the overnight hours on New Years Eve, into the morning of New Years moderate freezing rain moved into far eastern Kansas. While rain was a little heavier than traditionally efficient for ice accumulation, there was a quick quarter to half inch of ice that accumulated on surfaces before light to moderate snow moved in for the daytime hours.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the overnight hours on New Years Eve, into the morning of New Years moderate freezing rain moved into far eastern Kansas. While rain was a little heavier than traditionally efficient for ice accumulation, there was a quick quarter to half inch of ice that accumulated on surfaces before light to moderate snow moved in for the daytime hours. This snow accumulated a couple inches on top of the ice accretion. Overall minimal impacts were felt as a result of this system aside from scattered vehicle accidents and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 31, 10:38 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Dec 31, 10:38 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1038 PM CST Thu Dec 31 2020

.Update...
Issued at 706 PM CST THU DEC 31 2020

Sent an update this evening to the winter weather headlines to
better align the counties with their predominate weather hazard.
One segment of the Winter Storm Warning includes the counties with
the higher ice amounts, while the second segment of the Winter
Storm Warning includes the counties with the higher snow amounts.
The Winter Weather Advisory area is still expecting mainly snow.
Timing still looks good for all winter weather headlines.

&&

.Discussion...
Issued at 310 PM CST THU DEC 31 2020

**Main message: A dangerous winter storm will to move into the area
after midnight tonight and continue through the day Friday. This
storm will produce significant ice and snow amounts providing for
extremely hazardous travel conditions thus traveling is not
recommended. In addition, winds with this system will be out of the
NNE to N gusting to 20 to 30 kts which will aid in bringing branches
and power lines down leading to power outages. A Winter Storm
warning is in effect from midnight tonight through 8PM tomorrow.

**Forecast Changes: A continued slight shift in the track of the
storm to the south and east shifting heaviest snow and ice slightly
eastward. A slight slowing of the system has also occurred.

**Main forecast challenges: 1) The strength of the warm nose
continues to vary amongst the models however, most now support
precipitation onset over the area (except NE Kansas and NW Missouri)
as freezing rain. 2) The track of the storm is in fairly good
agreement. With the track shifting a little further south and east
that may usher in the colder air aloft quicker cooling the warm nose
with perhaps a quicker transition from freezing rain to snow. This
has lead to increasing snow accumulations along and just south of
the I-35 corridor into the KC Metro. 3) The possible convective
nature of precipitation (and strength of the warm nose) may limit
freezing rain accretion. 4) Surface temperatures across the
southeastern CWA are progged by several operational models such as
the GFS and NAM to rise above freezing. However, Hi-res models keep
temperatures below freezing and climatology would suggest that will
be the case keeping precipitation in the form of freezing rain.

Discussion: The upper level trough that will bring the precipitation
to the area tonight is evident on water vapor imagery across southern
Texas. Moisture has begun streaming north out ahead of the system
with precipitation already extending from the Red River Valley to
the southern Ozark. This upper level system will continue to move
north this evening becoming stacked. By 06Z, the closed low will
reach the Red River and the northern edge of the precipitation
shield will reach the southern CWA. precipitation will continue to
move north into the are through the overnight hours as the system
moves into eastern Oklahoma. As the precipitation spreads into the
area, it will encounter, a stout warm nose of 2-5C and below
freezing surface temps. This will allow precipitation to begin as
freezing rain for most of the warning area with the exception of the
northwestern CWA where the warm nose is not as strong or
nonexistent. A period of freezing rain is expected from along the I-
35 corridor south and east. As the stacked low moves into into
southwestern Missouri near sunrise tomorrow we will begin to see
winds shift to the north ushering colder temps aloft and we will
begin to see conditions transition from freezing rain to snow from
northwest to southeast during the day on Friday as the system moves
south of the area across the I-44 corridor. This will allow for a
almost all snow scenario to the northwest of the I-35 corridor with
generally light snow being the predominant p-type with snow totals
between 1-3 inches. Along and just south of the I-35 corridor is
where we expect to see a freezing rain transition to snow earlier on
Friday allowing for a band of 3-5 inches of snow with a tenth to
perhaps as much as a quarter inch of ice. Further south and east the
warm nose will be slower to cool and as such here we will produce
ice accumulations between quarter to half an inch with as much as
third quarters of an inch possible with snow amounts of 1-2 inches.
By Friday evening the stacked system moves to eastern Missouri and
precipitation will end from southwest to northeast.

On Saturday, another closed upper level low develops in the base of
the broad upper trough over the Ozarks. A enhanced mid-lvl jet out
ahead of the upper low across the eastern CWA will provide enough
forcing for some light snow east of Highway 65 however, moisture
will be meager so only minimal accumulations are expected.
Temperatures will remain cool on Saturday with highs in the upper
20s to mid 30s. Beyond saturday, conditions look to quiet down and
we will experience a warm up beginning Sunday. Sunday, northwest
flow aloft will relax allow highs to return to near normal in the
mid 30s to lower 40s. As we move into early next week, we move into
move of a weak omega blocking pattern with weak upper ridging across
the region. This will keep highs in the upper 30s to the north to
the lower 50s south.

&&

.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1039 PM CST THU DEC 31 2020

The winter storm is on our doorstep and is still expected to last
through tomorrow evening. Out ahead of it are some patchy IFR
ceilings, mainly north of the MO River. So a few isolated spots
may experience this, but the widespread lowering of ceilings will
come with the storm. Wintry precip will move in from south to
north starting around midnight. Freezing rain will be the dominate
precip type east of I-35, with a wintry mix along I-35 at first,
eventually changing over to snow late morning and mainly snow is
expected west of I-35. Overall ceilings will gradually decrease
through the night, eventually becoming IFR along and east of I-35
and MVFR west of I-35. Visibilities will also start decreasing
early tomorrow morning, becoming IFR/LIFR along and east of I-35
and MVFR west of I-35. The lowest visibilities will be with the
snowfall. This system will start to gradually move out west to
east tomorrow afternoon. All hazardous conditions will slowly
improve as this occurs.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Warning until 8 PM CST Friday for KSZ057-060-
     103>105.

     Winter Weather Advisory until 8 PM CST Friday for KSZ025-102.

MO...Winter Storm Warning until 8 PM CST Friday for MOZ017-021>025-
     028>033-037>040-043>046-053-054.

     Winter Weather Advisory until 8 PM CST Friday for MOZ002>008-
     011>016-020.

&&

Update...Atkins
Discussion...73
Aviation...Atkins
Hazardous weather outlook, Dec 31, 5:18 AM CST, 21 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
518 AM CST Thu Dec 31 2020

MOZ031>033-038>040-044>046-054-011130-
Carroll-Chariton-Randolph-Lafayette-Saline-Howard-Johnson MO-Pettis-
Cooper-Henry-
518 AM CST Thu Dec 31 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 A strong low pressure system is expected to bring sleet and freezing
rain to the region on Friday. Ice accumulations of a quarter to a
half inch are expected to make travel hazardous. A winter storm
warning is in effect for the area. If you must travel, have a winter
weather survival kit.

A second storm system is expected to bring light snow to central and
eastern Missouri on Saturday. Only minor snow accumulations are
expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

KSZ025-057-060-102>105-MOZ004>008-012>017-020>025-028>030-037-043-
053-011130-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Gentry-Harrison-Mercer-Putnam-Schuyler-Andrew-De Kalb-Daviess-Grundy-
Sullivan-Adair-Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-
Platte-Clay-Ray-Jackson-Cass-Bates-
518 AM CST Thu Dec 31 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A strong storm system is expected to impact the region on New Years
Day. A wintry mix of precipitation can be expected hampering travel.
Improving conditions are expected Friday evening.

A second storm system is expected to bring light snow to central and
eastern Missouri on Saturday. Only minor snow accumulations are
expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

MOZ001>003-011-011130-
Atchison MO-Nodaway-Worth-Holt-
518 AM CST Thu Dec 31 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow is expected across the region on Friday. Snow
accumulations are expected to be minor at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Linn

When
January 1, 3:00 AM CST to 4:00 PM CST
Where
Linn forecast zone
Reported by
ASOS
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Light to moderate freezing rain formed early morning on New Year's Day. This freezing rain quickly accreted between a quarter to half inch before sunrise. Shortly after sunrise the freezing rain switched to light snow, which persisted for the bulk of the remaining day time hours. The snow did not accumulate more than 1 to 3 inches, but on top of the ice accretion created winter storm conditions. Mostly scattered power outages and vehicle accidents were the impacts, but being a holiday, road traffic was likely light.

Winter Storm, Miami

When
January 1, 3:00 AM CST to 4:00 PM CST
Where
Miami forecast zone
Reported by
ASOS
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Light to moderate freezing rain formed early morning on New Year's Day. This freezing rain quickly accreted between a quarter to half inch before sunrise. Shortly after sunrise the freezing rain switched to light snow, which persisted for the bulk of the remaining day time hours. The snow did not accumulate more than 1 to 3 inches, but on top of the ice accretion created winter storm conditions. Mostly scattered power outages and vehicle accidents were the impacts, but being a holiday, road traffic was likely light.

Winter Storm, Johnson

When
January 1, 3:00 AM CST to 4:00 PM CST
Where
Johnson forecast zone
Reported by
ASOS
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Light to moderate freezing rain formed early morning on New Year's Day. This freezing rain quickly accreted between a quarter to half inch before sunrise. Shortly after sunrise the freezing rain switched to light snow, which persisted for the bulk of the remaining day time hours. The snow did not accumulate more than 1 to 3 inches, but on top of the ice accretion created winter storm conditions. Mostly scattered power outages and vehicle accidents were the impacts, but being a holiday, road traffic was likely light.

Winter Storm, Wyandotte

When
January 1, 3:00 AM CST to 4:00 PM CST
Where
Wyandotte forecast zone
Reported by
ASOS
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Light to moderate freezing rain formed early morning on New Year's Day. This freezing rain quickly accreted between a quarter to half inch before sunrise. Shortly after sunrise the freezing rain switched to light snow, which persisted for the bulk of the remaining day time hours. The snow did not accumulate more than 1 to 3 inches, but on top of the ice accretion created winter storm conditions. Mostly scattered power outages and vehicle accidents were the impacts, but being a holiday, road traffic was likely light.

Winter Storm, Leavenworth

When
January 1, 3:00 AM CST to 4:00 PM CST
Where
Leavenworth forecast zone
Reported by
ASOS
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Light to moderate freezing rain formed early morning on New Year's Day. This freezing rain quickly accreted between a quarter to half inch before sunrise. Shortly after sunrise the freezing rain switched to light snow, which persisted for the bulk of the remaining day time hours. The snow did not accumulate more than 1 to 3 inches, but on top of the ice accretion created winter storm conditions. Mostly scattered power outages and vehicle accidents were the impacts, but being a holiday, road traffic was likely light.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940720, 940721, 940722, 940723, 940725.